Alert archive / Maine / Special Weather Statements in 2018
Special Weather Statement, NWS Caribou, ME
NWS Caribou, ME issued this special weather statement at Aug 7, 2018, 5:39 AM EDT. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 5:39 AM EDT (09:39 UTC)
- Expired
- Aug 7, 2018, 6:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Caribou, ME
The radar
The Caribou radar (KCBW), 163 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:30 AM EDT | TSTM WND DMG | Allagash, ME | TWO TREES DOWN ON THE FARM ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
314
WWUS81 KCAR 070939
SPSCAR
Special Weather Statement
National Weather Service Caribou ME
539 AM EDT TUE AUG 7 2018
MEZ001-071030-
Northwest Aroostook-
539 AM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AROOSTOOK COUNTY...
At 538 AM EDT, a strong thunderstorm was located 10 miles north of
Saint Pamphile, moving east at 45 mph.
Winds up to 45 mph and half inch hail are possible with this storm.
Locations impacted include...
Allagash, Saint Pamphile, Deboullie Mountain, Fish River Lake,
Allagash Township, Dickey, Winterville, Saint Francis and Saint John.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4743 6904 4724 6903 4718 6890 4724 6872
4683 6867 4676 6990 4679 6990 4742 6926
4744 6913
TIME...MOT...LOC 0938Z 258DEG 43KT 4707 6978
$$
NouhanWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:13 AM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 7, 4:13 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
413 AM EDT Tue Aug 7 2018
.SYNOPSIS...
A weak cold front will approach from the west this morning and
slowly cross the region this afternoon and evening then
becoming stationary near the Downeast coast late tonight into
Wednesday. High pressure will build over the area Thursday.
Another cold front will cross the region late Thursday night
followed by high pressure on Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Another hot and humid day spcly fro Cntrl and Downeast ptns of
the FA where another heat adv has been issued for this aftn for
heat indices of mid to upper 90s. Otherwise, a weak cold front
and an associated s/wv alf from Cntrl QB will bring an
increasing threat of tstms later tdy, first for the far N arnd
midday and then further S into N Cntrl and E Cntrl areas later
this aftn, when storms will likely become most intense taking
advantage of greater htg and llvl instability in these areas.
Max SBCAPEs of arnd 2000+ J/kg and corresponding wrly 0-6km bulk
shear vectors of 30 to 35 kt suggest the possibility of damaging
wind bowing ln segments spcly ovr Cntrl areas along with
torrential downpours and fqt cld to grnd ltng given the
potential of tall tstms with max tops likely exceeding 40 kft.
Thunderstorms will reach Downeast areas by erly eve and cont
into late eve before finally weakening and exiting SE of the FA.
Cannot rule out lclzd flooding given the moisture rich atm
associated with PWs of 1.75 to 2 inches. The back edge of tstms
will first exit far Nrn areas arnd mid aftn leaving lighter
shwrs to msly end by erly eve there, with shwrs ending across
Downeast areas late tngt. With plenty of wet ground and lgt
winds xpctd across the Rgn late tngt, areas of fog are xpctd by
erly Wed morn as sfc temps reach dwpts that will likely still
be abv 60 deg F at most lctns.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
On Wednesday, there will be a weak surface cold front stalled over
Interior Downeast as a weak upper level shortwave moves
through, bringing likely showers and storms especially to
Downeast, though can't rule out a few storms in the north as
well. Not quite as warm with low to mid 80s. Still muggy
Downeast, but perhaps slightly less muggy in the north with low
to mid 60s for dewpoints (still muggier than normal).
Wednesday night into Thursday, challenging forecast as a rather potent
shortwave trough approaches. Models disagree some on the timing
as well as potential weak surface low development along the
stalled front over Downeast. Played things safe with roughtly 60
percent precip chances over southern/eastern portions of the
forecast area Wed night/Thu, and about 40 to 50 percent
elsewhere. Could be a few embedded non-severe storms, but with
abundant cloudcover and a strong marine layer, looks like mostly
just showers. Muggy again Thursday, though not too warm
especially if wetter model solutions pan out.
Thursday night, any showers exit from west to east and drier air
begins to work in.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Drier airmass for Friday with dewpoints falling into the mid 50s north
and low 60s Downeast. Could be a few showers mainly in the
afternoon as a secondary shortwave dives down from the
northwest. Highs still above average with around 80, but the
slightly lower dewpoints will feel nice.
Somewhat cool night Friday night with lows in the low 50s to low
60s, with perhaps a few upper 40s in locallly cooler northern
valleys. As we head into the weekend and early next week,
looking like a cutoff upper level low pressure will set up camp
somewhere around the Great Lakes or Ohio Valley, but as is often
the case with upper lows, models are struggling. Tentatively
looking like the best precip chances from the weekend into early
next week will stay to our southwest closer to the upper low,
with just a shot at a few afternoon storms but no all day rains.
Temperatures for the weekend into early next week looking a bit
above average, with dewpoints running in the neighborhood of 60
degrees, which is still somewhat muggy for Maine but not as bad
as it is now.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Pockets of IFR vsbys with patchy fog across the
region early this morn, otherwise VFR conditions across the TAF
sites will intermittently become MVFR or IFR in tstms and
heavier shwrs first across the far N midday, then reaching
Downeast TAf sites late this aftn and erly eve. More widespread
IFR to LIFR then xpctd with areas of fog across all the region
late tngt.
SHORT TERM: IFR and MVFR ceilings to start out the day
Wednesday, with improvement to VFR central/north in the
afternoon, but persisting MVFR or perhaps IFR near the coast.
Storms possible Wednesday especially Downeast. Wednesday night
into Thursday morning, MVFR with IFR near the coast. Improving
to VFR most areas Thursday night into Friday with general VFR
persisting into Saturday.
&&
.MARINE...
NEAR TERM: No hdlns xpctd, with areas of marine fog contg tdy
thru tngt. Went with about 75 to 80 percent of WW3 guidance for
fcst wv hts with primary wv pds in the 4 to 7 sec range.
SHORT TERM: Conditions remaining below small craft levels,
though likely fog on the waters through Thursday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory from noon today to 6 PM EDT this evening for
MEZ011-015>017-031-032.
MARINE...None.
&&
Near Term...VJN
Short Term...Foisy
Long Term...Foisy
Aviation...VJN/Foisy
Marine...VJN/FoisyHazardous weather outlook, Aug 7, 3:35 AM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 335 AM EDT Tue Aug 7 2018 MEZ011-015>017-031-032-081100- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Southern Piscataquis-Northern Washington- 335 AM EDT Tue Aug 7 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for East Central Maine, Eastern Maine, Interior DownEast Maine and North Central Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Also, thunderstorms may become strong during the afternoon and evening hours with heavy downpours, gusty wind, and dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001>006-010-029-030-081100- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Coastal Hancock-Coastal Washington- 335 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine, East Central Maine, Far Northern Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. Thunderstorms may become strong during the afternoon and evening hours with heavy downpours, gusty wind, and dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-081100- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 335 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VJN
In the hours before
Special weather statement, Aug 7, 5:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
539 AM EDT TUE AUG 7 2018
MEZ001-071030-
Northwest Aroostook-
539 AM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AROOSTOOK COUNTY...
At 538 AM EDT, a strong thunderstorm was located 10 miles north of
Saint Pamphile, moving east at 45 mph.
Winds up to 45 mph and half inch hail are possible with this storm.
Locations impacted include...
Allagash, Saint Pamphile, Deboullie Mountain, Fish River Lake,
Allagash Township, Dickey, Winterville, Saint Francis and Saint John.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4743 6904 4724 6903 4718 6890 4724 6872
4683 6867 4676 6990 4679 6990 4742 6926
4744 6913
TIME...MOT...LOC 0938Z 258DEG 43KT 4707 6978
NouhanThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:26 AM EDT | Heat Advisory | CAR | Hancock, Penobscot, Piscataquis, Washington | 15 hr |
| Aug 7, 6:06 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
| Aug 7, 6:43 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 47 min |
| Aug 7, 7:27 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 48 min |
| Aug 7, 8:07 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 23 min |
| Aug 7, 12:34 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 41 min |
| Aug 7, 1:03 PM EDT | Special Weather Statement | CAR | Penobscot | 27 min |
| Aug 7, 1:21 PM EDT | Special Weather Statement | CAR | Penobscot | 24 min |
| Aug 7, 1:24 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 36 min |
| Aug 7, 1:41 PM EDT | Special Weather Statement | CAR | Penobscot | 34 min |
| Aug 7, 1:50 PM EDT | Special Weather Statement | CAR | 40 min | |
| Aug 7, 2:00 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 30 min |
| Aug 7, 4:22 PM EDT | Special Weather Statement | CAR | 23 min | |
| Aug 7, 5:21 PM EDT | Special Weather Statement | CAR | Waldo | 24 min |
| Aug 7, 5:45 PM EDT | Special Weather Statement | CAR | Hancock | 30 min |
| Aug 7, 6:23 PM EDT | Special Weather Statement | CAR | Washington | 22 min |
| Aug 7, 7:21 PM EDT | Special Weather Statement | CAR | Waldo | 39 min |
| Aug 7, 7:47 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 28 min |
Nearby
Special Weather Statements in Maine, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.